LIVE VIDEO: WUSA 9 at 5am    Watch
 

Bone Density Drugs Linked To Fractures

10:11 PM, Oct 21, 2010   |    comments
  • Share
  • Print
  • - A A A +

Video: Bone Strengthening Tips For Middle-Aged Women

  • Sheridan Powell's X-ray
  • Sheridan Powell of Greenbelt
    

WASHINGTON, DC (WUSA) -- Drugs that are supposed to help build bones can have a rare, but disasterous side-effect.

After numerous women suffered sudden bone breakage due to taking bisphosphonates - drugs like Fosamax and Boniva, the FDA recently issued a warning about sudden fractures that can be incredibly dangerous.

Sheridan Powell is a Greenbelt, Maryland, school teacher who was one of these women who underwent intensive therapy after breaking her femur, the largest bone in her body.

On a routine walk to work, Powell fell to the ground after her thigh bone suddenly snapped.  She underwent intensive therapy at National Rehabilitation Hospital and was out of work for two months. 

Although Powell has stopped taking Fosamax, she does live with the thought that her other leg could break.

Dr. Robert Bunning, an orthopedic surgeon with National Rehabilitation Hospital, has studied femur fractures with women who have taken Fosamax for more than 5 years.

"If you take them for too long, there is increasing evidence that the bones might become brittle," said Dr. Bunning.

Bisphosphonates slow down cell turnover, which initally increases bone mass.  But they make make some bones more brittle and prone to stress fractures over time.

The FDA now recommends doctors stop prescribing bisphosphonates after 5 years.

Most Watched Videos